----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

What are the side effects of Budecort and Duonase nasal spray?

Friday, 14 November 2008
Answered by: Dr. Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. My 3 years old son gets a cold and cough quite frequently. Now the doctor has given him two sprays: Budecort (inhaler for asthma) and Duonase nasal spray. What are the side effects of these sprays? Also, on the Duonase nasal spray it is mentioned that it should be given to children above 5 years of age. Please advise.

A.  Cold and cough is a symptom, not a diagnosis. It can be due to viral infections or allergy or asthma. I presume a firm diagnosis of asthma has been made by tests (spirometry). Once the diagnosis of asthma has been correctly made, and then treatment is different in children below 5 years compared to those who are above 5 years. In children below 5 years, the initial treatment is inhaled short acting salbutamol or terbutaline. If the relief is not adequate then an inhaled steroid (such as beclomethasone) can be added. Generally we do not start with a steroid in the first instance. Budecort contains budesoinide, which is a steroid. Is the child also suffering from severe nasal allergy (allergic rhinitis)? Duonase Nasal contains azelastine (an anti-allergic antihistamine) and fluticasone (a steroid). It is to be used in children over 5 years of age since the safety and efficacy of azelastine in children below 5 years has not been established. Moreover the child is being given steroid twice: in Budecort and Duonase Nasal. While very little steroid is absorbed when used via inhalation and nasal route nevertheless one needs to be cautious in very young children since on prolonged use it can lead to hoarseness, fungal infections of the mouth and throat etc. However it must be said that if asthma is to be controlled, then one has to accept some side effects.

A.  Cold and cough is a symptom, not a diagnosis. It can be due to viral infections or allergy or asthma. I presume a firm diagnosis of asthma has been made by tests (spirometry). Once the diagnosis of asthma has been correctly made, and then treatment is different in children below 5 years compared to those who are above 5 years. In children below 5 years, the initial treatment is inhaled short acting salbutamol or terbutaline. If the relief is not adequate then an inhaled steroid (such as beclomethasone) can be added. Generally we do not start with a steroid in the first instance. Budecort contains budesoinide, which is a steroid. Is the child also suffering from severe nasal allergy (allergic rhinitis)? Duonase Nasal contains azelastine (an anti-allergic antihistamine) and fluticasone (a steroid). It is to be used in children over 5 years of age since the safety and efficacy of azelastine in children below 5 years has not been established. Moreover the child is being given steroid twice: in Budecort and Duonase Nasal. While very little steroid is absorbed when used via inhalation and nasal route nevertheless one needs to be cautious in very young children since on prolonged use it can lead to hoarseness, fungal infections of the mouth and throat etc. However it must be said that if asthma is to be controlled, then one has to accept some side effects.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------